Xanax Overdose: What You Need to Know
By: Zinnia Healing Editorial Staff | Edited By: Rebecca Hill
What You Need to Know About Xanax Overdose
Alprazolam (commonly known by the brand name Xanax) is a medication typically prescribed to treat anxiety and panic disorders. It is a central nervous system depressant and belongs to a class of drugs called benzodiazepines or benzos.
Because this medication can cause drowsiness and impair judgment, it’s also important to be aware of the risk of Xanax overdose.
Zinnia Healing can help reduce the risk of a fatal Xanax overdose by providing a safe and supervised environment for patients struggling with addiction. For assistance, call our helpline 24/7 at (855) 430-9439.
Can You Overdose on Xanax?
Yes, it’s possible to overdose on Xanax. If someone takes higher doses than prescribed or mixes it with other substances, they may experience serious side effects like respiratory depression, coma, or death.
However, taking large doses of Xanax isn’t usually fatal unless combined with other CNS depressants such as alcohol or opioids
What to Do in An Emergency?
If you suspect someone close to you is overdosing on Xanax, call 911 immediately.
Please call 911 right away to get help and advice for a person who is overdosing.
What Are the Treatment Options for a Xanax Overdose?
Treatment options will vary depending on the severity of the overdose but may include supportive care and administration of the drug Flumazenil.
Supportive care involves providing general supportive measures such as administering oxygen and IV fluids.
Is a Xanax Overdose Dangerous?
A benzodiazepine overdose can be life-threatening, so it is essential to seek medical help if someone takes too much Xanax.
How Much Xanax Does It Take To Overdose?
The answer to this question depends on many factors, including the person’s weight, age, and health. The best way to avoid an overdose is to take the drug only as prescribed by a doctor.
People who abuse Xanax or mix it with other substances are at a higher risk of overdosing.
What Are the Signs and Symptoms of a Xanax Overdose?
The overdose symptoms for Xanax include:
- Extreme drowsiness
- Slurred speech
- Difficulty breathing (uncommon unless Xanax is taken with alcohol or opioids)
Other Xanax Side Effect Complications
Some other potential side effects associated with Xanax use include:
- Feeling lightheaded
- Tachycardia (abnormally fast heart rate)
In addition, Xanax may interact with other medications a person is taking, potentially leading to negative consequences.
For example, Xanax may increase the sedative effects of alcohol, which could result in impaired motor skills and cognitive function.
Xanax may also interact with certain types of antidepressants. Therefore, it is essential to discuss all potential side effects and the impact of combining Xanax with other substances with a healthcare provider.
Worried about Xanax abuse? Zinnia Healing can help people overcome Xanax addiction. To find a treatment facility near you, call our helpline 24/7 at (855) 430-9439.
What Increases The Risk of a Xanax Overdose?
The most significant risk factor for a Xanax overdose is combining it with other substances, such as alcohol or opioids.
Why Does a Xanax Overdose Occur?
A Xanax overdose typically occurs when a person takes more of the drug than their body can process. This can happen accidentally or intentionally if someone takes too high of a dose.
A Xanax overdose can also occur when the drug is combined with alcohol or other drugs that increase its sedative effects.
How to Tell Someone Is on Xanax
If you think someone you know is abusing Xanax, it’s crucial to be able to recognize the signs and symptoms.
Because Xanax is a prescription medication, people can easily access and abuse it without anyone knowing. Some indications that someone may be abusing Xanax are:
- Slurred speech or confusion
- Exhaustion or difficulty staying awake
- Problems with balance and coordination
- Trouble remembering things
- Mood swings or acting out of character
If you notice any of these signs in a friend or loved one, it’s essential to talk to them about it. They may be reluctant to open up at first, but it’s important to let them know that you’re there for them and want to help them get the help they need.
How to Help Someone With a Xanax Use Disorder
Anyone who suffers from an addiction knows that it can be a difficult battle to overcome. It can be just as hard for friends and family members to watch a loved one go through the struggles of addiction.
If you have a friend or family member who is struggling with a Xanax use disorder, there are some things you can do to help them on the road to recovery.
- Educate yourself about the risks and dangers of Xanax abuse. It is crucial to be able to recognize the signs of abuse so that you can intervene early.
- Provide support and encouragement to your loved one. Let them know that you are there for them and that you believe in their ability to recover.
- Don’t enable their addiction by enabling their behaviors. For example, don’t give them money or access to drugs. Enabling behaviors only keep addicts trapped in their addiction and make recovery more difficult.
At Zinnia Healing, we understand the unique challenges of overcoming Xanax abuse. If you’re ready to take the first step toward recovery, we’re here to help. Call our helpline 24/7 at (855) 430-9439 to find a treatment center near you.